Arkiv för Matematik

  • Ark. Mat.
  • Volume 48, Number 1 (2010), 149-176.

General Hausdorff functions, and the notion of one-sided measure and dimension

Claude Tricot

Full-text: Open access


The main facts about Hausdorff and packing measures and dimensions of a Borel set E are revisited, using determining set functions $\phi_\alpha\colon\mathcal{B}_E\to(0,\infty)$, where $\mathcal{B}_E$ is the family of all balls centred on E and α is a real parameter. With mild assumptions on φα, we verify that the main density results hold, as well as the basic properties of the corresponding box dimension. Given a bounded open set V in ℝD, these notions are used to introduce the interior and exterior measures and dimensions of any Borel subset of ∂V. We stress that these dimensions depend on the choice of φα. Two determining functions are considered, φα(B)=VolD(BV)diam(B)α-D and φα(B)=VolD(BV)α/D, where VolD denotes the D-dimensional volume.

Article information

Ark. Mat., Volume 48, Number 1 (2010), 149-176.

Received: 21 January 2008
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

2008 © Institut Mittag-Leffler


Tricot, Claude. General Hausdorff functions, and the notion of one-sided measure and dimension. Ark. Mat. 48 (2010), no. 1, 149--176. doi:10.1007/s11512-008-0087-8.

Export citation


  • Billingsley, P., Ergodic Theory and Information, Wiley, New York, 1965.
  • Falconer, K. J., The Geometry of Fractal Sets, Cambridge Tracts in Mathematics 85, Cambridge University Press, Cambridge, 1986.
  • Grebogi, C., McDonald, S. W., Ott, E. and Yorke, J. A., Exterior dimension of fat fractals, Phys. Lett. A 110 (1985), 1–4; correction in Phys. Lett. A 113 (1986), 495.
  • Hausdorff, F., Dimension und äußeres Maß, Math. Ann. 79 (1918), 157–179.
  • Heurteaux, Y. and Jaffard, S., Multifractal Analysis of Images: New connexions between Analysis and Geometry, in Proc. of the NATO-ASI Conference on Imaging for Detection and Identification, pp. 169–194, Springer, Berlin–Heidelberg, 2008.
  • Morse, A. P. and Randolph, J. F., The φ rectifiable subsets of the plane, Trans. Amer. Math. Soc. 55 (1944), 236–305.
  • Olsen, L., A multifractal formalism, Adv. Math. 116 (1995), 82–196.
  • Peyrière, J., A vectorial multifractal formalism, in Fractal Geometry and Applications: a Jubilee of Benoît Mandelbrot, Proc. Sympos. Pure Math. 72, pp. 217–230, Amer. Math. Soc., Providence, RI, 2004.
  • Saint Raymond, X. and Tricot, C., Packing regularity of sets in n-space, Math. Proc. Cambridge Philos. Soc. 103 (1988), 133–145.
  • Taylor, S. J. and Tricot, C., Packing measure, and its evaluation for a Brownian path, Trans. Amer. Math. Soc. 288 (1985), 679–699.
  • Taylor, S. J. and Tricot, C., The packing measure of rectifiable subsets of the plane, Math. Proc. Cambridge Philos. Soc. 99 (1986), 285–296.
  • Tricot, C., Two definitions of fractional dimension, Math. Proc. Cambridge Philos. Soc. 91 (1982), 57–74.
  • Tricot, C., The geometry of the complement of a fractal set, Phys. Lett. A 114 (1986), 430–434.
  • Tricot, C., Dimensions aux bords d’un ouvert, Ann. Sci. Math. Québec 11 (1987), 205–235.
  • Tricot, C., Curves and Fractal Dimension, Springer, New York, 1995.